Hail, Clay
- When
- August 14, 3:10 PM CST
- Where
- Clay County, 3 mi NNE of Moorhead
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.920, -96.726
A strong upper level low pressure system dived out of Canada and into the western Dakotas on Thursday (14th). Severe thunderstorms developed across eastern North Dakota and northwestern Minnesota Thursday afternoon and evening near an inverted trough, which extended north into the area from a surface low pressure system in Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong upper level low pressure system dived out of Canada and into the western Dakotas on Thursday (14th). Severe thunderstorms developed across eastern North Dakota and northwestern Minnesota Thursday afternoon and evening near an inverted trough, which extended north into the area from a surface low pressure system in Nebraska. The slow moving storms produced heavy rainfall amounts in some areas as well as some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 1:48 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 248 PM CDT THU AUG 14 2008 .SHORT TERM... MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF. SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH IN THE VALLEY BETTER THAN 12Z NAM AND GFS. FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS. FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON BACKSIDE OF TROUGH IS IN PLACE. EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY 06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING. FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES. SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW. .LONG TERM (SUN-THU)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT THU AUG 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL FARGO 46.88N 96.82W
08/14/2008 E1.00 INCH CASS ND LAW ENFORCEMENT
REPORTED BY CASS COUNTY DEPUTY AT 19AV N AND I-29.
&&
WBARRETTThe Fargo/Grand Forks radar (KMVX), 81 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A few hailstones and very strong winds flattened crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127601, 127602, 113709, 113708, 113710, 127603.